Patient Information: Regarding Recent Meningitis Outbreak & Spinal Injections
October 9, 2012
To our patients:
We first wanted to assure our patients that we DO NOT use the brand that was contaminated in ANY of our surgery centers and for any of our office procedures. We also do not use the affected compounding company. For more information on the outbreak please visit the links below.
This week, the CDC & FDA have made physicians and patients aware that some people have contracted fungal meningitis after having a spinal injection of steroids. It is believed that the steroid delivered to some health care facilities from one manufacturer, New England Compounding Center, was contaminated. These cases are being investigated further.
*It is important to remember that meningitis cases are linked to the medication used and not the injection procedure itself.
If you have had a spinal injection between May 21, 2012 and now, or are scheduled to have a spinal injection soon, here is important information to know:
- We DO NOT use compound steroids in any of our surgery centers.
- We DO NOT use the brand contaminated in any of our surgery centers or for any of our office procedures.
- We DO NOT use the affected compounding company.
- All medications manufactured by this company have been recalled and are no longer in use.
- Health care facilities that received the tainted drug have been notified and now in the process of contacting patients who may have received it.
- There are MANY different steroids used in spinal injections. We do not use the contaminated brand.
- Those who have been infected show symptoms within 1 to 4 weeks following their injection.
- Fungal meningitis is not contagious. So even if you were near someone else who was infected, you are not at risk for contracting meningitis.
Updates are posted on the following government Web sites:
- FDA’s MedWatch Safety Alerts: October 2012
- CDC Web site on outbreak: http://www.cdc.gov/hai/outbreaks/meningitis.html
- FDA Web site on the topic: http://www.fda.gov/Drugs/DrugSafety/ucm322734.htm
- FDA Advises Additional Patient Notification Related to NECC Products
- FDA Statement on Fungal Meningitis Outbreak: Additional Patient Notification Advised – Update